COTTAGE GROVE - Tainted opioids may have killed a 21-year-old woman in Cottage Grove on June 5, police said.

The death capped a 24-hour period that also included a fatal overdose in St. Paul Park the day before, and five non-fatal overdoses in St. Paul.

Authorities in Hennepin and Washington counties are investigating whether these and other overdoses in Lake Elmo, Forest Lake and South St. Paul could be traced to the same "bad batch" of drugs, possibly cut with the synthetic - and highly lethal - opioid fentanyl.

First, however, they're warning the public to be alert for signs that a friend or family member may have overdosed - a pale clammy face, blue fingernails and lips, limp body, and slow breathing.

"We want to get the message out that this is dangerous stuff," Cottage Grove Public Safety Director Pete Koerner said.

The deaths in Cottage Grove and St. Paul Park prompted the Washington County Sheriff's Office to issue an overdose alert.

"Four people have died in the last two weeks of suspected overdoses, with two of the deaths being in the last 24 hours," the statement said..

In unrelated incidents, first responders were also able to use the narcotic antidote Naloxone to save four individuals with overdose symptoms, Washington County Sheriff Dan Starry said.

"We're certainly seeing an increase in opioid related deaths," he said. "It's very concerning. It stretches from Forest Lake down to Cottage Grove. It knows no boundaries."

Cottage Grove police have responded to eight overdoses since May 10, Captain Randy McAlister said.

"We're trying to figure out if there's a single source of the bad batch of drugs or if they're even all the same," he said.

They'll know more after toxicology reports are released for the different victims, he said.

McAlister worries about learned helplessness among the public due to the increased use of Naloxone. Yes, call 911 immediately should a friend or family member exhibit symptoms of an overdose. But in the meantime, try to keep them alive through rescue breathing or mouth-to-mouth resuscitation, he said. Opioid deaths typically result from the shutdown of the body's respiratory system.

"We've become so dependent on (Naloxone)" McAlister said. "My concern is, if you get loved ones ... who are unconscious from an overdose, do they realize they have the ability to keep them alive by doing mouth to mouth?"

Washington County Drug Task Force detectives are working with area law enforcement departments through a shared overdose mapping program called ODMAP, which monitors overdose spikes.

Fentanyl is also suspected in six overdoses June 1 at a home in South St. Paul. Police and first responders found three men lying unresponsive on the lawn and administered Naloxone. They also ended up treating three other men inside the home.